What could be the cause of frequent urination?
User rating for this question
Hey Dr Grief my husband is 75 had turp surgery many months ago. He has started urination with frequency and urgency. What could be the cause doctor? Warm regards XXXX
Posted Tue, 24 Dec 2013 in Urinary and Bladder Problems
Answered by Dr. V. Sasanka 30 minutes later
Brief Answer: Rule out infection Detailed Answer: Hi, You did mention that he had a TURP many months ago. This would suggest that he has generally been doing well with good flow of urine after the surgery for the past few months, and only recently has his present symptoms. There is a possibility that he could be harboring a urinary infection. This usually causes the symptoms of increased urinary frequency, urgency and even leak of urine with urgency. This can be easily confirmed by means of a urinalysis and a urine culture if there is evidence of increased pus cells and bacteria in urine suggestive of infection. he should get relief with a broad spectrum antibiotic till the culture report specifies which drug he should be taking. there are drugs like Darifenacin or Solifenacin which help reduce bladder irritability, and reduce frequency and urgency as well and can be discontinued once his symptoms disappear. If on the other hand, he is not comfortably passing urine after the surgery for TURP, there is a chance he might have developed a narrowing of his urinary passage like a stricture of urethra or a Contracture of the bladder neck. These patients should not be taking Darifenacin or Solifenacin as this might even precipitate a retention of urine. Thus, if his urine flow was slow after his procedure, please get tests done to ensure that outlet obstruction has not recurred again. This would mean an ultrasound of the bladder with an estimate of post-void residual urine, a uroflowmetry and if required other tests like RGU or cystoscopy. Hope I have been able to help you. Regards.